Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 20, NWS Birmingham, AL

February 22, 2013Marengo County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 22, 2013, 3:15 PM CST for Marengo County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2013, 3:15 PM CST (21:15 UTC)
Expired
Feb 22, 2013, 4:00 PM CST
In force
45 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 148 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS54 KBMX 222115
SVRBMX
ALC091-222200-
/O.NEW.KBMX.SV.W.0020.130222T2115Z-130222T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CST FRI FEB 22 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MARENGO COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 400 PM CST

* AT 315 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR ARARAT...OR 32 MILES NORTHWEST OF GROVE HILL...AND
  MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PUTNAM...NANAFALIA...SWEET WATER...DIXONS MILL...WAYNE...SHAWNEE...
  MILLER AND SURGINER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3209 8805 3213 8805 3217 8802 3237 8753
      3231 8752 3230 8747 3226 8747 3226 8752
      3213 8752 3212 8762 3200 8763 3198 8767
      3198 8808 3201 8812 3206 8812
TIME...MOT...LOC 2114Z 246DEG 48KT 3199 8820

$$

77/GLEASON
2 follow-up statements
995 
WWUS54 KBMX 222134
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
334 PM CST FRI FEB 22 2013

ALC091-222200-
/O.CON.KBMX.SV.W.0020.000000T0000Z-130222T2200Z/
MARENGO AL-
334 PM CST FRI FEB 22 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MARENGO COUNTY UNTIL 400 PM CST...

AT 333 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR SWEET WATER...OR 19 MILES SOUTHWEST OF
LINDEN...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  SWEET WATER...DIXONS MILL...WAYNE...SHAWNEE...MILLER...SURGINER...
  SHILOH...VINELAND...MAGNOLIA AND FREDDIE JONES FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3217 8802 3237 8753 3231 8752 3230 8747
      3226 8747 3226 8752 3213 8752 3212 8762
      3200 8763 3200 8766 3198 8767 3199 8799
      3208 8803
TIME...MOT...LOC 2133Z 246DEG 48KT 3207 8791

$$

77/GLEASON
215 
WWUS54 KBMX 222144
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 PM CST FRI FEB 22 2013

ALC091-222200-
/O.CON.KBMX.SV.W.0020.000000T0000Z-130222T2200Z/
MARENGO AL-
344 PM CST FRI FEB 22 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
MARENGO COUNTY UNTIL 400 PM CST...

AT 344 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR WAYNE...OR 15 MILES SOUTH OF LINDEN...MOVING
NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  SHILOH...VINELAND...MAGNOLIA...THOMASTON...CONSUL AND OCTAGON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3216 8787 3237 8753 3231 8752 3230 8747
      3226 8747 3226 8752 3213 8752 3212 8762
      3202 8763 3199 8783
TIME...MOT...LOC 2144Z 246DEG 48KT 3211 8775

$$

77/GLEASON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 11:35 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Feb 22, 11:35 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1135 AM CST FRI FEB 22 2013

.UPDATE...
FOR AVIATION.

&&

.DISCUSSION...

MAIN BATCH OF PRECIPITATION HAS MOVED SOUTH OF THE FORECAST AREA A
FEW SCATTERED SHOWERS CONTINUE TO LINGER ACROSS FAR SOUTHEASTERN
PORTIONS OF THE AREA. REDUCED RAIN CHANCES THROUGH THE MORNING AS
IT WILL TAKE SOME TIME BEFORE PRECIPITATION BEGINS TO PUSH BACK
NORTHWARD. ADDED PATCHY DRIZZLE THROUGH THE MORNING HOURS ACROSS
THE NORTH WITH A FEW SITES REPORTING DRIZZLE. REDUCED HIGH
TEMPERATURES ACROSS MOST OF THE AREA. TEMPERATURES HAVE STRUGGLED
WITH WIDESPREAD CLOUD COVER. REDUCED TEMPERATURES THE MOST ACROSS
THE EAST WHERE EASTERLY WINDS ARE ACTUALLY CREATING A WEDGE
ADVECTING IN COOLER TEMPERATURES.

IT STILL LOOKS LIKE THERE COULD BE A VERY SMALL CHANCE FOR AN
ISOLATED SEVERE STORM ACROSS FAR SOUTHEASTERN PORTIONS OF THE
FORECAST AREA. GLOBAL MODELS SUGGEST THE FRONT WILL PUSH BACK
NORTHWARD INTO THE SOUTHEASTERN ROW OF COUNTIES. HOWEVER...HI-RES
MODELS KEEP THE FRONT ABOUT A COUNTY OR SO SOUTH OF THE FORECAST
AREA. THERE IS ENOUGH UNCERTAINTY TO CONTINUE A SMALL CHANCE FOR
AN ISOLATED SEVERE STORM IN THE HWO. PRECIPITATION IS EXPECTED TO
BECOME MORE WIDESPREAD THIS AFTERNOON AND INTO THE OVERNIGHT HOURS
AN ADDITIONAL 2 TO 3 INCHES OF RAIN WILL BE POSSIBLE ACROSS THESE
AREAS ALONG AND SOUTH OF THE I-85 CORRIDOR. THIS WILL BE SUFFICIENT
ENOUGH TO ELEVATE CREEKS...STREAMS AND RIVERS IN THE AREA AND THE
FLOOD WATCH CONTINUES IN THESE AREAS UNTIL 12Z.

05/MA

&&

.AVIATION...
18Z TAF DISCUSSION

WENT A LITTLE ON THE PESSIMISTIC SIDE WITH THIS TAF CYCLE...WITH
MOST LOCATIONS REMAINING IN IFR CONDITIONS THROUGHOUT THIS TAF
CYCLE. SOME IMPROVEMENT TO SKY CONDITIONS ARE CURRENTLY BEING
OBSERVED ACROSS WESTERN ALABAMA. CURRENT THINKING IS THAT AT LEAST
TCL AND BHM WILL HAVE A COUPLE OF HOURS OF MVFR CONDITIONS...BEFORE
CEILINGS LOWER AGAIN. LOW LEVEL MOISTURE WILL INCREASE THROUGHOUT
THE AFTERNOON HOURS...KEEPING THE CEILINGS BELOW 1000 FT FOR THE
REMAINING LOCATIONS. NEARING SUNSET...RAIN CHANCES WILL BE ON THE
INCREASE AS WELL. ONLY EXPECTING LIGHT RAIN FOR OUR NORTHERN TAF
SITES...WHERE MOISTURE WILL NOT BE AS GREAT...WHEREAS MGM AND TOI
COULD SEE MODERATE TO HEAVY RAINFALL AT TIMES...REDUCING
VISIBILITIES AND CEILINGS EVEN FURTHER. NEEDLESS TO SAY...CONFIDENCE
BEYOND THE FIRST 6 HOURS DECREASES QUITE RAPIDLY...AND AMENDMENTS
MAY BE NEEDED. WITH THAT SAID...TOWARD THE END OF THE PERIOD
CONDITIONS WILL BEGIN TO IMPROVE SOMEWHAT WITH CEILINGS FINALLY
LIFTING BEYOND 18Z ON SATURDAY.

73

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     56  46  61  33  65 /  50  90  20   0  10
ANNISTON    56  49  63  35  65 /  60 100  20   0  10
BIRMINGHAM  61  48  64  38  65 /  40  90  20   0  10
TUSCALOOSA  64  47  64  37  66 /  30  90  20   0  10
CALERA      61  50  64  39  67 /  60  90  20   0  10
AUBURN      58  53  63  41  66 / 100 100  60  10  10
MONTGOMERY  63  56  66  41  68 /  90 100  50  10  10
TROY        68  56  65  42  68 / 100 100  70  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING COUNTIES:
BARBOUR...BULLOCK...LEE...LOWNDES...MACON...MONTGOMERY...PIKE...
RUSSELL.

&&
Hazardous weather outlook, Feb 22, 12:55 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CST FRI FEB 22 2013

ALZ011>015-017>050-231900-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1255 PM CST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LOW PRESSURE SYSTEM WILL DEVELOP ALONG A STALLED FRONTAL
BOUNDARY AND SLIDE NORTHEAST THROUGH SOUTH CENTRAL ALABAMA. AT
THIS TIME THE BIGGEST CONCERN WILL BE AREAS OF HEAVY RAIN THAT MAY
RESULT IN LOCALIZED FLOODING THROUGH THE OVERNIGHT HOURS. SOME
AREAS IN THE SOUTHEAST MAY RECEIVE AN ADDITIONAL 2 TO 3 INCHES OF
RAIN TONIGHT. AREAS OF GREATEST CONCERN HERE WILL BE ALONG AND
SOUTH OF A LOWNDES TO LEE COUNTY LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE STORMS WILL BE POSSIBLE ON MONDAY EVENING INTO THE
OVERNIGHT HOURS. AT THIS TIME...THE MAIN THREATS WILL BE DAMAGING
WINDS AND LOCALIZED FLASH FLOODING...GENERALLY SOUTH OF THE I-20
CORRIDOR. IN ADDITION TO FLASH FLOODING...RIVER FLOODING MAY BECOME
AN ISSUE IF THE HIGHER RAINFALL TOTALS ARE REALIZED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THROUGH TONIGHT AS WELL AS MONDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 7:42 PM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston3 hr
Feb 21, 11:16 PM CSTAreal Flood AdvisoryBMXBibb, Jefferson, Shelby, Tuscaloosa3 hr
Feb 22, 12:49 AM CSTSpecial Weather StatementBMXMarengo41 min
Feb 22, 2:45 AM CSTAreal Flood AdvisoryBMXAutauga, Dallas, Elmore, Lowndes, Montgomery3 hr
Feb 22, 4:04 AM CSTFlood WatchBMXBarbour, Bullock, Lee, Lowndes, Macon, Montgomery and 2 more19 hr
Feb 22, 4:03 PM CSTSpecial Weather StatementBMXDallas42 min
Feb 22, 4:25 PM CSTSpecial Weather StatementBMXHale, Sumter50 min
Feb 22, 5:01 PM CSTSpecial Weather StatementBMXBibb44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.